Home Forums Melanoma Diagnosis: Stage IV Zelboraf = painful

  • This topic is empty.
Viewing 12 posts - 1 through 12 (of 12 total)
  • Author
    Posts
  • #20885
    odonoghue80
    Participant

    Hi, I have been on Zelboraf for a week now and am starting to feel very weak. Can hardly move my arms/ shoulders above my head. Slight pain in my knees as well as overall low energy. I was even a bit nauseas last night. I’m 32 yr old typically healthy male. Just wondering if this gets better? Or worse? I also had a small brain met removed through str radiation 10 days ago but the recent shortcomings have to be from the drug. Just wondering what to expect?

    Thanks,

    Shane

    #58221
    Catherine Poole
    Keymaster

    I would report these adverse effects to your doctor right away. Also you can speak to a live oncology nurse 24/7 by calling 855-ZELBORAF. They may need to lower your dosage to ease these problems. Let us know if you find some answers with these sources. The website: http://www.zelboraf.com also has information. Good luck!

    #58222
    erinmay22
    Participant

    Like Catherine said you can report those side effects to your doctor. I had horrible awful no-good joint pain on full dose of Z. I could barely go up and down stairs. I didn’t sleep much because no position was comfortable. I would wake up and my jaw would even hurt from clenching my teeth in pain at night. I remember it even being hard to hold a steering wheel for driving or typing at work. It did get better. But I remember at the worst it even feeling like I was walking on marbles on the balls of my feet.

    I was taken down to a lower dose though – 3 pills 2x’s per day due to a horrible rash about 2 weeks in to taking a full dose. Hang in there! Sounds like you’ve been thru a lot in the last few weeks!

    Erin

    #58223
    spinsanity
    Participant

    I am stage IV and taking Zelboraf for a year now. So far so good, 100% reduction in tumor mass. I have had symptoms come and go, but starting out the first few weeks was painful in the ways your talking about. A few opiates never hurts, I took them for first 2 months and need them less and less (the opiate was Tremadol). That said, as far as the joint pain, I asked my doctor for Celebrex and I did need it for first 2 months to be sure. I had a more or less a minor rash, it went away. I had fairly bad face blemishes/acne that lasted 6 months along the brow line, and my eyebrows are gone (trying Rogain). I was fairly weak and sleepy the first month, again this wore off for me. You may have areas of high wear, like your feet, where the skin will thicken up resulting in a lot of feet pain. I also have planter warts mainly on the feet and this may be the worst pain I have now. You can use things like thick socks BUT Compound W and sandpaper/emory boards work wonders and a dermatologist did freeze one wart on my finger.

    Hope some of this helps, it goes without saying that your doc would want to know what your symptoms you have. The Zelboraf hotline that Catherine mentioned is also something I used.

    #58224
    Catherine Poole
    Keymaster

    Tramadol isn’t an opiate and probably safer with less side effects. You can read more about it here: http://www.nlm.nih.gov/medlineplus/druginfo/meds/a695011.html

    I would discuss this with your doctor and let us know..

    #58225
    spinsanity
    Participant

    I also wanted to bring up an important side issue; mental health. It was about the time I started to take Z that the stain of dealing with this condition got to me. I am currently seeing a psychologist along with talk therapy.

    Erinmay22 mentioned the clinched jaw at night, I started to take a mussel relaxer.

    As far as anxiety meds I am taking a SSNI, a benzodiazepine, an anti-convulsant used as a mood stabilizer, oh and Neurontin for good measure. Aside from some types of pain relief, it also has a way of calming your psychological/body responses.

    None of these support drugs I am taking seem to have had a negative effect on the function of Z. You may want to consider something along these lines.

    #58226
    odonoghue80
    Participant

    Wow – thanks for all the responses and encouragement. My pains seem consistent with typical response to Zelboraf. I’ve taken a bit of Aleve and some Vicodin when very painfully. I’ve also been taking Ativan to relax and help sleep when necessary. As a former/ current athlete it’s seems the pains are exacerbated in areas where I’ve had many injuries (broken jaw, shoulder pain, multiple ankle sprains, and arthritic hands). I’ll keep ahead and ope this gets better. Thanks for the support and Happy New Year.

    In regard to mental health I’ve been holding up pretty well and do get miserable with all this but have a large family and everybody has been great. Haven’t felt the need to reach outside yet nut aware of my options and will use when ready.

    One other question – typically I prefer not to use medicines to cope with pain, etc. but have felt the need to use the Vicodin lately. Does anybody know if it interferes or is not good to use in conjunction with Z? Is there any literature out there you folks have come across to alleviate symptoms and improve success on Zelboraf?

    #58227
    Gilly
    Participant

    Hi

    My husband is in his third week of Zelboraf – he has rashes that come and go, aching wrists, ankles, knees – tender feet and hands and pins and needles sensations – his joints get quite painful but he finds that exercise eases the pain (esp cycling – as this takes the weight bearing off his tender feet to a degree) – he refuses to take any pain killers but we were told that any of the standard asprin/paracetamol painkillers were fine – I think Catherine has suggested some other medication that works for more severe pain if you search the forum.

    All the best.

    #58228
    erinmay22
    Participant

    I’m not sure what else to do about pain… Other than trying a lower dose. Are you still on the full dose? Sometimes I wonder if I should have stuck with the full dose? But I do still have a full bottle of the stuff!

    as for other side effects – my friend Amy posted this on another site – http://zelsideeffects.wordpress.com/. Seems lots of folks have been dealing with Z.

    #58229
    odonoghue80
    Participant

    Well, I called the Zelboraf line to see if they had any pointers on how best to alleviate the common symptoms caused by Z. Only answer I could get was to call my doctor. I pressed them and eventually they told me to ‘eat right’ and ‘rest’. I have to say it was very unhelpful. If anybody has any other tips for managing the pain, rash, fatigue please let me know.Thanks, Shane

    #58230
    buffcody
    Participant

    A related response to drug company information lines. Last night I got a call from the Yervoy nurse who is the contact person for Bristol Meyer Squibb’s “Yervoy Community.” The information you get from signing up with this program is the same that you can easily find on line. Every time she calls she reads a long prepared script on side effects after having checked all you personal info for the umpteenth time. Last night she asked if I had been receiving the email info sent. My reply was in the negative. She then said she would send it immediately. Never received.

    Every question I have asked her is answered by reading from a script that you already have in your possession through those materials. Everything else is answered by saying the same thing, “Talk to your doctor”, or banalities such as you were told by the folks who manufacture Zelboraf. Last night, because she was unable to answer a couple of questions I had because they were not on the script, the nurse referred me one step up to some type of customer info center also staffed by nurses, supposedly with more speciialization. But the answers were basically the same. I got off the phone after about 45 minutes shaking my head about the personnel and other costs to run a program that strikes me as a real waste for us who are on ipi and who are paying or are having paid for us huge amounts of money for our infusions that support all of this. Who are they trying to impress with all this useless structure? Certainly not me.

    #58231
    Catherine Poole
    Keymaster

    I’m sorry these company folks haven’t been helpful. I would have to say that some of the reasons they say “speak with your doctor” is the same for us here. If something should go wrong with our advice we are legally liable. But what I worry about more, is being wrong. We don’t know you like your doctor does. Hopefully your doc is on top of your dosage and other preexisting conditions. He/she can see you up close and decide the best thing to do about your side effects. In lieu of seeing your doctor you can rely on other patients and their experience. But again, this can fall short of being correct for you since you are a different person. I would pass your feedback onto the pharma folks and hope they will work to improve their services.

    I hope for both of you that your side effects become more tolerable. Also, just want to mention that these drugs are so new, there isn’t a lot out there about what to do, we’re learning as we go.

Viewing 12 posts - 1 through 12 (of 12 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.